Alert archive / New Mexico / High Wind Watches in 2013

High Wind Watch 18, NWS Midland/Odessa, TX

April 22, 2013Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 22, 2013, 4:06 AM MDT for Eddy County, New Mexico. It took effect at Apr 23, 2013, 3:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2013, 4:06 AM MDT (10:06 UTC)
In effect from
Apr 23, 2013, 3:00 AM MDT
Expired
Apr 23, 2013, 12:48 PM MDT
In force
10 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 22, 3:41 AM MDT, 25 minutes earlier.

Area forecast discussion, Apr 22, 3:41 AM MDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 AM CDT MON APR 22 2013

.DISCUSSION...
ANOTHER SHOT OF VERY COOL AIR IS EXPECTED TO ROAR THROUGH
SOUTHEAST NEW MEXICO AND A LARGE PART OF SOUTHWEST TEXAS EAST OF THE
MOUNTAINS BY DAWN TUESDAY.

IN THE MEANWHILE...A WARM DRY AIR MASS REMAINS ACROSS SOUTHEAST
NEW MEXICO AND SOUTHWEST TEXAS TODAY. WITH FEW CLOUDS AND A
SIGNIFICANT LOW LEVEL THERMAL RIDGE FROM SOUTHEAST NEW MEXICO
THROUGH FAR WEST TEXAS...TEMPERATURES WILL BE AROUND 10 DEGREES
ABOVE NORMAL OVER THAT REGION. WITH NAM MODEL DEPICTING 850 MB
TEMPERATURES 5 DEGREES C WARMING THAN SUNDAY IN THAT AREA...HOT
NAM GUIDANCE TEMPERATURES LOOK CLOSE FOR HIGHS...THOUGH A BIT TOO
HIGH AT WINK.

A COLD FRONT WILL ENTER SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS
AFTER MIDNIGHT. THE FRONT SHOULD PLOW THROUGH MOST AREAS EAST OF
THE MOUNTAINS TUESDAY MORNING. STILL THINKING THAT FRONT WILL MOVE A
LITTLE FASTER THAN OPERATIONAL MODELS...DRIVEN BY A STRONG DENSITY
GRADIENT ACROSS THE BOUNDARY. MAY SEE FASTER MOVEMENT YET...BUT
STAYING A BIT ON THE CONSERVATIVE SIDE FOR NOW. WINDS WILL EXCEED
30 MPH WITH GUSTS EXCEEDING 40 MPH AT TIMES EAST OF THE MOUNTAINS FOR
A FEW HOURS AFTER THE FRONT PASSES. PATCHY BLOWING DUST IS ALSO
POSSIBLE FOR A COUPLE OF HOURS FOLLOWING THE WIND SHIFT. COLD AIR
WILL TAKE A LITTLE LONGER TO DEEPEN AND SPILL OVER THE MOUNTAINS...
SO TEMPERATURES WILL STILL BE QUITE WARM NEAR THE RIO GRANDE
AROUND PRESIDIO ON TUESDAY. ON THE OTHER EXTREME...CLOUDS WILL BE
SLOW TO BREAK UP OVER THE EASTERN PERMIAN BASIN MAKING IT
DIFFICULT TO BREAK OUT OF THE 40S IN SNYDER AND COLORADO CITY.
HIGH WINDS ARE POSSIBLE AT GUADALUPE PASS DUE TO A STRONG PRESSURE
AND DENSITY GRADIENT ACROSS THE MOUNTAINS. THOUGH STRONG WINDS
WILL BE POSSIBLE THROUGH GUADALUPE PAS TUESDAY THROUGH TUESDAY
NIGHT...THE STRONGEST WINDS THROUGH THE PASS WILL PROBABLY OCCUR
INITIALLY WITH FRONTAL PASSAGE AND AGAIN TUESDAY NIGHT WHEN THE
PRESSURE GRADIENT TIGHTENS AND THE FAVORED WIND DIRECTION ALIGNS
WITH THE PASS.

THERE IS A BIG QUESTION ABOUT HOW COLD TEMPERATURES WILL GET
TUESDAY NIGHT. IN A WORST CASE SCENARIO AS DEPICTED BY THE
NAM...THE SURFACE RIDGE WOULD SETTLE OVER THE NORTHERN PERMIAN
BASIN WITH FEW CLOUDS. IN THIS CASE...A WIDESPREAD LATE FREEZE IS
POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN
BASIN. OTHER MODELS SHOW THE HIGH YET A BIT FURTHER NORTH TUESDAY
NIGHT...RESULTING IN MORE WIND AND LOW LEVEL MIXING. IT IS ALSO
DIFFICULT TO PLACE THE NORTH AND WESTWARD EXTENT OF CLOUD COVER
OVERNIGHT. FOR NOW...EXPECTING TO SEE ENOUGH CLOUDS AND WIND OVER
THE TRANS PECOS...MOUNTAINS AND SOUTHERN PERMIAN BASIN TO KEEP
TEMPERATURES ABOVE FREEZING THERE. STICKING PRETTY CLOSE TO ECMWF
GUIDANCE WITH A LIGHT FREEZE AS FAR SOUTH AS TATUM AND THE
NORTHERN FRINGES OF THE PERMIAN BASIN.

SURFACE RETURN FLOW KICKS IN WEDNESDAY...BRINGING A GRADUAL RETURN
TO NORMAL TEMPERATURES BY FRIDAY. A FEW SHOWERS ARE POSSIBLE IN
THE DAVIS MOUNTAINS WEDNESDAY DUE TO THE RETURN OF LOW LEVEL
MOISTURE...DAYTIME HEATING AND UPSLOPE FLOW. AN UPPER TROUGH WILL
INCREASE INSTABILITY AND LIFT OVER SOUTHEAST NEW MEXICO AND THE
MOUNTAINS THURSDAY...ALLOWING FOR A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. THIS SYSTEM WILL TRANSLATE EAST BRINGING A CHANCE
FOR THUNDERSTORMS TO MAINLY THE EASTERN PERMIAN BASIN AND THE
LOWER TRANS PECOS ON FRIDAY.

.FIRE WEATHER...
A RED FLAG WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS FOR
CRITICAL FIRE WEATHER CONDITIONS THAT ARE EXPECTED THIS MORNING
THROUGH TONIGHT. WESTERLY WINDS WILL INCREASE TO 20 TO 30 MPH AND RH
VALUES WILL REMAIN NEAR 5 PERCENT ACROSS THE AREA UNTIL A COLD FRONT
ARRIVES EARLY TUESDAY MORNING. AFTER TODAY...INCREASED MOISTURE
BEHIND THE FRONT WILL HELP ALLEVIATE ANY FIRE WEATHER CONCERNS UNTIL
POSSIBLY THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 94  39  60  34  /   0   0   0  10
BIG SPRING TX              94  45  55  35  /   0   0  10  10
CARLSBAD NM                94  40  64  40  /   0   0   0   0
DRYDEN TX                  94  63  71  47  /   0   0   0  10
FORT STOCKTON TX           96  49  61  41  /   0   0   0  10
GUADALUPE PASS TX          83  47  62  37  /   0   0   0   0
HOBBS NM                   91  38  58  34  /   0   0   0  10
MARFA TX                   86  41  64  35  /   0   0   0   0
MIDLAND INTL AIRPORT TX    94  43  58  37  /   0   0   0  10
ODESSA TX                  94  43  61  37  /   0   0   0  10
WINK TX                    98  43  67  40  /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM THIS MORNING TO 3 AM MDT TUESDAY FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ.

     HIGH WIND WATCH FROM LATE TONIGHT THROUGH LATE TUESDAY NIGHT FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 9 AM THIS MORNING TO 3 AM MDT TUESDAY FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM LATE TONIGHT THROUGH LATE TUESDAY NIGHT FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

05/29
Hazardous weather outlook, Apr 22, 3:08 AM MDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
408 AM CDT MON APR 22 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
408 AM CDT MON APR 22 2013 /308 AM MDT MON APR 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS MORNING THROUGH
TONIGHT FOR THE GUADALUPE MOUNTAINS. A RED FLAG WARNING IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY WINDS AND BLOWING ARE POSSIBLE WITH THE PASSAGE OF A COLD
FRONT EARLY TUESDAY MORNING.

STRONG GAP WINDS ARE POSSIBLE THROUGH THE GUADALUPE MOUNTAIN
PASSES TUESDAY INTO WEDNESDAY MORNING. A HIGH WIND WATCH IS IN
EFFECT FOR THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:45 AM MDTRed Flag WarningMAF16 hr
Apr 22, 2:17 PM MDTWind AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 11 more18 hr

Nearby

High Wind Watches in New Mexico, 2013High Wind Watches in Texas, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.